What is it called when fluid builds up on arms and causes sores?

1 answer | Last updated: Sep 25, 2016
A fellow caregiver asked...

What is it when fluid builds up on arms and causes sores at end of life?

Expert Answers

Jennifer Serafin, N.P. is a registered nurse and geriatric nurse practitioner at the Jewish Homes for the Aged in San Francisco.

When someone is at the end of life, their bodies begin to slowly shut down. As they approach death, their gastric system slows its digestion of food and fluids. Their comes a point where the body cannot handle extra fluid, and it will try to store the fluid in the body tissues as a way of dealing with it. This is especially common in end-stage kidney, heart, or lung diseases. This swelling, known as edema, can occur in the legs and arms, and may become a problem as the fluid begins to collect and expands the tissues. As the tissues fill with fluid, the skin becomes friable, and easily develop sores or bruises.

The only suggestions I can make to help this is problem is to request that any supplemental fluid, like an IV, is stopped, as the person is no longer absorbing the fluid, so it is not helping them. Elevating the swollen extremities with a pillow may be helpful, as water tends to run to the lowest lying areas of the body. In severe cases, diuretic medications can be given, but this needs to be done with great care, as these medications have alot of side effects and often do not work if the kidneys are shutting down.